Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 16, 2021, 5:11 PM EDT for Yadkin County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 5:11 PM EDT (21:11 UTC)
- Expired
- Aug 16, 2021, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975
WWUS81 KRNK 162111
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Mon Aug 16 2021
NCZ003-019-020-162145-
Yadkin NC-Surry NC-Wilkes NC-
511 PM EDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southern Surry,
southeastern Wilkes and Yadkin Counties through 545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck Shoals, or 10 miles southwest of Yadkinville, moving north at 25
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Ronda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 8091 3605 8101 3634 8089 3633 8045
3624 8045 3622 8043 3621 8045 3614 8044
3612 8046 3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2110Z 194DEG 21KT 3607 8084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:13 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 16, 3:13 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 313 PM EDT Mon Aug 16 2021 .SYNOPSIS... Weak frontal boundary in the region combined with southerly flow of tropical moisture will keep threat of showers and storms around into midweek, while Fred moves from the Florida Panhandle toward the Tennessee Valley and Central Appalachians. Once Fred moves by midweek, look for a return to typical August weather to end the week. && .NEAR TERM /THROUGH TUESDAY/... As of 237 PM EDT Monday... Scattered showers and thunderstorms continue into Tuesday. Some of the storms could contain heavy rains... A deep southerly flow of tropical moisture combined with a weak frontal boundary will generate scattered showers and thunderstorms. Coverage of storms is increasing this afternoon as cloud cover is thinning allowing for some instability. The best lift should be in the west with low level convergence, outflows orographic lift and instability. Locally heavy rains with convection will be possible this afternoon into this evening with high PWATS (around 1.7 inches on 12z RNK sounding). WPC highlights this rain threat with the slight risk on Day 1 Excessive rain. An isolated strong storm may be possible if we get enough instability this afternoon into this evening. However, the weak mid-level lapse rates and weak shear should hinder deeper convection. Bands of showers and thunderstorms will move north of Tropical Fred tonight as weak spokes of shortwave energy shift northward ahead of TS Fred. Under plenty of clouds with pockets of rain and fog, low temperatures tonight will range from upper 50s in the mountains to around 70 degrees in the piedmont. The remnant of tropical storm Fred (expected to become a depression later tonight) is forecast by the NHC to make a gradual turn to the northeast, moving through northern Georgia and into Appalachians Tuesday into Tuesday night. See the latest NHC advisories for details on Fred. Some of storms Tuesday could be strong to severe with potential for deeper convection in the southwest mountains. The Day Two Convective outlook has placed a marginal risk across much of the forecast area with a slight risk across the southwest mountains. High temperatures Tuesday will vary from the upper 60s in the west to the lower 80s in the east. Low to moderate confidence in the Near Term Forecast. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 230 PM EDT Monday... Remnants of Fred to bring widespread rainfall and possible flooding, with showers lingering late into the workweek. Better agreement in place this afternoon among the weather forecast models, with the consensus taking the remnants of Fred northward across far western Virginia and through West Virginia on Tuesday night. As such, little change in the previous forecast philosophy, including expected rainfall amounts. With the center of Fred passing just west of our area, strong southeasterly windflow will develop Tuesday evening, drawing Atlantic moisture across the Blue Ridge into the higher terrain of the mountains. That upslope flow will enhance rainfall amounts in the vicinity of the Blue Ridge, making for areas of heavy rain. Highest amounts are expected across the Highlands of North Carolina, where locally 6 or more inches will be possible, while widespread amounts of 2 to 4 inches are in the forecast for the remainder of the mountains and foothills. With this in mind, the main concern given the recent dry conditions will be more for the possibility of localized flash flooding along creeks and streams where training of rain bands develops. River flooding is less likely as water levels in the larger rivers remains below normal. The other concern with this system will be the slight chance of storms producing damaging winds and even the remote chance for a brief tornado. Weather forecast models indicate enough shear in the low levels to support this, mainly south of Highway 460, however the storm will be passing our area during the overnight, limiting the amount of instability and therefore the severe threat. Even with the system moving away to the northeast on Wednesday morning, believe areas of heavy rain/localized flash flooding and a few severe storms will be possible in any trailing bands that become stalled/situated across the Piedmont. Something to watch for as we get into the early afternoon hours as temperatures there warm into the 80s. Scattered showers and storms are expected across the lower Mid- Atlantic Wednesday night through Thursday night as waves of energy move across in the general west-to-east windflow. With no change in airmass to clear out the tropical moisture from our region, expect muggy conditions under partly to mostly cloudy skies. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 PM EDT Monday... Less rainy and more summertime pattern returns to end the week... Little change in the forecast thinking for the weekend, as weak upper-level disturbances move across the Great Lakes region, while the southeast ridge tries to build along the Atlantic Coast. Will be enough upper-level support for continued afternoon showers and thunderstorms through the weekend. Humid conditions expected with temperatures near normal throughout the forecast period. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 145 PM EDT Monday... A southerly flow of tropical moisture will generate showers and thunderstorms across the region. Some of rain will be heavy at times. MVFR conditions will prevail this afternoon into tonight with IFR/LIFR conditions with convection and fog. A weak wedge will hinder convection in the northeast. The west taf sites have the best chance for a storm. Convection will linger into tonight while cigs/vsbys drop once again by midnight. Most will see sub-VFR overnight with IFR or lower likely at times, especially mountains. KLWB is the taf site with the best chance for IFR in fog. Fog mixing out Tuesday morning and ceilings should slowly lift. Low to moderate confidence in ceilings,visibilities and winds during the taf period. Extended Aviation Discussion... The wet weather pattern is expected through midweek, then afterwards, still at least diurnal driven storms, but looks like less coverage, though models vary on this, so confidence is low beyond Wednesday. Showers and thunderstorms look to be more numerous Tuesday into Tuesday night as remnants of Fred move along/west of the Appalachians. So overall anticipate the worst aviation day to be Tuesday, then a slight improvement after Wednesday. Areas of fog are possible overnight with Sub-VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...KK SHORT TERM...NF LONG TERM...NF/BG AVIATION...KK/WP
Hazardous weather outlook, Aug 16, 2:51 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 251 PM EDT Mon Aug 16 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-171900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 251 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms this afternoon and evening could bring torrential downpours, leading to localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rainfall could lead to localized flooding Tuesday and Wednesday. Strong to severe thunderstorms are possible Tuesday afternoon into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Aug 16, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Mon Aug 16 2021
NCZ003-019-020-162145-
Yadkin NC-Surry NC-Wilkes NC-
511 PM EDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southern Surry,
southeastern Wilkes and Yadkin Counties through 545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck Shoals, or 10 miles southwest of Yadkinville, moving north at 25
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Ronda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 8091 3605 8101 3634 8089 3633 8045
3624 8045 3622 8043 3621 8045 3614 8044
3612 8046 3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2110Z 194DEG 21KT 3607 8084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:01 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 29 min |
| Aug 15, 8:37 PM EDT | Special Weather Statement | RNK | City of Danville | 38 min |
| Aug 15, 9:10 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more | 5 hr |
| Aug 15, 9:13 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Aug 15, 9:15 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 30 min |
| Aug 15, 9:23 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Aug 15, 9:28 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick, Wythe, City of Galax | 3 hr |
| Aug 15, 9:31 PM EDT | Special Weather Statement | RNK | Giles | 29 min |
| Aug 15, 9:42 PM EDT | Areal Flood Advisory | RNK | Giles | 3 hr |
| Aug 15, 9:55 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 35 min |
| Aug 16, 4:48 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 5 hr |
| Aug 16, 6:51 PM EDT | Special Weather Statement | RNK | Franklin, Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 54 min |
| Aug 16, 7:16 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Franklin, Pittsylvania | 4 hr |
| Aug 15, 8:14 PM EDT | Special Weather Statement | RNK | Stokes, Yadkin | 31 min |
| Aug 15, 8:46 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 29 min |
| Aug 16, 6:38 PM EDT | Flash Flood Warning | RNK | Surry, Yadkin | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.